Tuesday May 16, 2017

Officer who overdosed after touching fentanyl felt his body 'shutting down'

Patrolman Chris Green is recovering after he overdosed on fentanyl that got on his shirt during a crime scene investigation.

Patrolman Chris Green is recovering after he overdosed on fentanyl that got on his shirt during a crime scene investigation. (Chris Green)

Listen 6:46

Read Story Transcript

Patrolman Chris Green of the East Liverpool Police Department says it's only "by the grace of God" that he survived overdosing on fentanyl that he came into contact with at a crime scene. 

The Ohio police officer had just finished searching the car of two suspected drug dealers on Friday, when he accidentally got some white powder on his sweatshirt.

He didn't notice it until he got back to the police station and was finishing up for the day.

92523316

An Ohio police officer overdosed on fentanyl after coming into contact with it during a drug bust. (Drew Angerer/Getty Images)

"I was walking out of the door for the evening and I was told by another officer — which, I owe him my life because he saved my life — I had something on my shirt," Green told As It Happens host Carol Off.

"Instinctively, when he told me I had something, I reached back, pulled the tail of my sweatshirt to the front, and by then I already placed my finger in the white powder substance, and instinctively I brushed it off."

A few minutes later, he started to overdose.

"I remember telling him I'm in trouble — something's wrong, something's wrong, something's wrong. And I tried to grab him. I remember feeling my body shutting down," he said.

"My mind is flying at a million miles a minute, and I'm thinking there's no way this can happen to me. There's no way that I'm overdosing. This isn't possible. This isn't possible."

Then he lost consciousness. 

crime scene

White powder found in the suspects' car got onto Patrolman Chris Green's clothing. (Chris Green)

Fortunately for Green, his fellow officer caught him before he hit the floor, and medics were already on scene from a previous incident. They were able to treat him with Narcan and get him to a nearby hospital where he was given three more doses.

"By the grace of god, it saved my life," Green said. "I was alerted just in time before I went home and took this home to my family, my animals. I could have been driving home when it hit me. There's no other explanation beside God was looking over me."

Green and the department say he followed all the proper protocols when dealing with the crime scene, sporting the mandatory mask and gloves, but somehow a small amount got onto his clothes.

That small amount was more than enough to put him in serious jeopardy. 

"We've been instructed by our crime labs that the fentanyl and carfentanil is so deadly for us, especially since we haven't built up an immunity to it, that it literally can kill us from contact," he said.

"This part of the state, this part of the country is dealing with a heroin, opiate epidemic. It is unbelievable what we see day in and day out. Every shift, every hour of the day, we're dealing with overdoses and we're constantly in and around this potent fentanyl, carfentanil. ... It's rather scary."